South Carolina, 2021Flash Flooding in South Carolina, August 22, 2021
August 22, 2021 · NWS CAE · 3 events in 1 county or zone
Lines of thunderstorms producing heavy rain repeatedly passed over the same areas in the Midlands. Up to 5 inches of rainfall produced flash flooding in low-lying and urban areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $41,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lines of thunderstorms producing heavy rain repeatedly passed over the same areas in the Midlands. Up to 5 inches of rainfall produced flash flooding in low-lying and urban areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 22, 7:08 AM EST, 6 hours 17 minutes earlier.
Area forecast discussion, Aug 22, 7:08 AM EST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
808 AM EDT Sun Aug 22 2021
.SYNOPSIS...
An upper trough over the Mid-Atlantic region will begin to lift
northeastward away from the region today but upper disturbances
rotating through the base of the trough will provide showers and
thunderstorms again today. The upper ridge over the middle of
the country will build eastward early next week bringing a
return to typical summer like conditions.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak shortwave is moving through the lower half of the CWA
with mostly weak but widespread showers. This shortwave is
moving around the base of an upper level low located just west
of the Delmarva Peninsula. Moisture will continue to deepen
through the day with PWATs rising well over 2 inches across the
entire forecast area. Shortwave energy will slowly traverse the
forecast area through the day taking advantage of the abundant
moisture in place and diurnal heating to provide widespread
showers and thunderstorms.
Hi-res guidance in reasonable agreement with this scenario and
MOS guidance pops have also increased over the past few runs.
Severe threat again looks low today given very moist adiabatic
soundings and deep moisture in place, but heavy rain could be a
concern, especially given the amount of rain that occurred late
Saturday and early this morning across portions of the forecast
area. Again, chances of rain will likely linger into the evening
and overnight hours with the shortwave energy slow to move
through the region, so will hold on to some chance pops through
06z or so before diminishing them late tonight.
Temperatures today should be cooler than the past few days with
expected widespread cloud cover and precipitation. Expect highs
in the mid to upper 80s. Tonight, temperatures will again be
limited by cloud cover with some convective debris clouds early
and stratus likely to develop during the predawn hours.
Overnight lows expected in the lower 70s.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Behind the upper short wave, drier air is progged to shift
south into the region Monday. The NE upper low will open and
shift NE with a trailing trough axis along the east coast. Both
GFS and EC ensemble means indicate lower precipitable water (PW)
values entering the region, with generally below climatological
normal PW values for most of the FA Monday, with some moisture
increase noted Tuesday afternoon. Forecast soundings indicate
high LFC heights and convect temps, and latest guidance POPs,
including NBM, on the low side, Monday, with some increase
Tuesday.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper trough along the east coast is expected to weaken,
leaving a general weakness between two upper high centers, one
to our west and another to our east offshore. Latest guidance
indicates an upper low to move clockwise around the southern
periphery of the offshore high and move towards the SE coast.
Some slight difference in model solutions with this feature. 18z
EC ensemble mean takes the system into our region, while the
00Z GFS ensemble mean takes it more into FL/GA. Regardless, it
appears atmospheric moisture will be on the increase for our FA
Wednesday, and NBM POPs have responded by trending upward into
the likely range. Late in the forecast period, the feature will
move west, leaving behind some weak upper ridging, with PW
values progged near seasonal normals, providing an expectation
of typical summerlike weather with scattered mainly diurnal
showers and thunderstorms.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Widespread but weak showers have become widespread across the
area. Low clouds will linger through mid morning with VFR
returning this afternoon outside of visibility restrictions via
showers. This afternoon, during peak daytime heating, widespread
thunderstorms will pose IFR vsby and MVFR cig restrictions.
Winds light and variable through the morning then picking up to
5-10kt in the afternoon.
EXTENDED AVIATION OUTLOOK...Late night/early morning
fog/stratus restrictions possible Monday as moisture returns.
Mainly afternoon and evening convection along with associated
restrictions possible each day.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 22, 3:20 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
420 AM EDT Sun Aug 22 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-230830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
420 AM EDT Sun Aug 22 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Lexington
- When
- August 22, 1:25 PM EST to 3:00 PM EST
- Where
- Lexington County, 1.38 mi N of Kinsler to 1.36 mi N of Kinsler
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 33.950, -81.080
Spotter posted social media report via Twitter of a stranded vehicle under water and roadway flooded along Circle Street in the Cayce, SC community.
Flash Flood, Lexington
- When
- August 22, 1:59 PM EST to 2:45 PM EST
- Where
- Lexington County, 1.25 mi S of Dixiana to 1.32 mi SSE of Dixiana
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.902, -81.067
Emergency Manager and multiple public reports of roadway impassable and closed due to flooding on Charleston Highway and Gardner's Terrace Road.
Flash Flood, Lexington
- When
- August 22, 2:20 PM EST to 2:45 PM EST
- Where
- Lexington County, 2.46 mi SE of Dixiana to 2.58 mi SE of Dixiana
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.896, -81.038
Public report of nearly impassable roadway due to flooding at 12th Street and Old Wire Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Illinois, August 22, 20212 deaths · 2 events
- Rip Current in Wisconsin, August 22, 20211 death · 1 event
- Flash Flood and Hail in Nebraska, August 22 to 23, 2021$6.5 million · 1.75 in hail · 19 events
- Tropical Storm in Rhode Island, August 22, 2021$1.8 million · 8 events
- Tropical Storm and Flash Flooding in Connecticut, August 22, 2021$703,000 · 7 events
- Flash Flooding in Pennsylvania, August 22 to 23, 2021$161,000 · 11 events
- Hail and Damaging Wind in South Dakota, August 22, 2021$200,000 · 1.75 in hail · 4 events
- Tornadoes and Tropical Storm in Massachusetts, August 22 to 23, 2021$36,000 · EF0 · 14 events
- Flash Flooding in New Jersey, August 22, 202131 events
- Tornado and Hail in South Dakota, August 22, 2021EF0 · 26 events
- Flash Flooding in New York, August 22, 2021$30,000 · 3 events
- Flash Flooding and Flood in New York, August 22 to 23, 202118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969976, 969977, 969978.